By , Rachael Rettner Senior Writer
Published September 18, 2018
Turmeric supplements are popular these days, but for one woman in Arizona, taking a turmeric supplement may have triggered an uncommon liver problem, according to a new report of the case.
What's more, the link between the woman's liver problem and her turmeric supplement use wasn't identified by her doctors — but rather by the woman herself, after she consulted the internet.
Until the woman brought it up, her doctors weren't aware that she was taking a turmeric supplement, and the case underscores the need for doctors and patients to communicate about the supplements that patients are taking, the report's authors said.
The report , by researchers at the University of Arizona, was published Sept. 10 in the journal BMJ Case Reports.
Turmeric is perhaps best-known as a spice in curry powder, but some studies suggest that it has anti-inflammatory properties . Early research suggests that turmeric may help with certain conditions, such as osteoarthritis and rheumatoid arthritis, but more research is needed on its benefits, according to the National Institutes of Health (NIH) .
In the new case, the 71-year-old woman started taking turmeric supplements after she read a news article about a study in animals that suggested turmeric may help prevent stroke . She was also taking 20 other medicines and supplements. Her health care providers knew about most of these medicines and supplements, but not the turmeric.
About eight months after she started the turmeric supplements, a blood test showed elevated levels of liver enzymes — a sign of liver problems, the report said.
Further tests revealed the woman had a condition called autoimmune hepatitis , in which the body's immune system attacks the liver, causing inflammation and liver damage, according to the NIH .
After her diagnosis, the woman was monitored closely without receiving specific treatment. But three months later, she told her doctor she had stopped taking turmeric, after she read on the internet about a possible link to liver problems.
This was the first time the woman had told her doctors about the turmeric supplement. And her suspicion about its tie to her liver problems may have been right — after she stopped taking the turmeric supplement, her doctors noticed a rapid decrease in her levels of liver enzymes, the report said.
It's known that in about 10 to 15 percent of people with autoimmune hepatitis, the condition is triggered by drugs or supplements, the report said. In these cases, the condition is called drug-induced autoimmune hepatitis. It's unclear how drugs or supplements trigger drug-induced autoimmune hepatitis, but it's thought that in some cases, the breakdown of drugs may lead to the formation of molecules that trigger an immune reaction, according to the NIH .
When the authors of the new report reviewed 35 previous studies of turmeric supplements in people, they found that about 5 percent of participants in those studies experienced liver problems tied to the supplements. It may be that some patients, such as older adults or those who consume alcohol, are more prone to these problems tied to supplements.
Still, the authors said that it's unclear whether turmeric compounds were indeed responsible for the liver problems in the woman's case. A sample of the product was not available to test, but it could be that contaminants in the product, rather than the turmeric itself, triggered the condition, the report said. Or, it may be that the combination of turmeric and other medicines and supplements that the woman was taking led to the condition.
Still, the new case "highlights the importance of discussing DS [dietary supplement] use," particularly among older patients, who may be taking multiple drugs and are also at greater risk of liver problems , the report said.
The NIH recommends that patients tell their health care providers, including their doctors, pharmacists and dietitians, about which dietary supplements they are taking so that they can discuss what's best for the patients' overall health.
Original article on Live Science .